Case Studies - May 2012

CASE 1

CJ is a 30-year-old woman who presents to her primary care physician (PCP) complaining of generalized fatigue, low-grade fevers, headaches, and a rash on her upper arm in the shape of a “bullseye” (erythema migrans). CJ lives in New England and spends a great deal of time outside, particularly hiking and camping. Approximately 3 days ago, CJ noticed a tick attached to her arm, which she promptly removed and identified online as a blacklegged tick. Her PCP draws a sample of blood, which tests positive for Lyme disease. Her physician would like to initiate therapy for her Lyme disease, but is concerned because CJ exhibited intolerance (severe vomiting/diarrhea) to doxycycline in the past. CJ is otherwise healthy, with no other medication allergies or intolerances, and is not currently taking any prescription medications.

Which antibiotic would you recommend to treat CJ’s Lyme disease?

CASE 2

LF is a 64-year-old woman, who was recently involved in a car accident from which she suffered substantial injuries. LF was rushed to the hospital and is currently being treated in the medical intensive care unit (MICU). LF’s vital signs and laboratory values are stable/normal with the exception of a blood glucose of 240 mg/dL. Her doctors are concerned about her hyperglycemia because it can lead to lead to immunosuppression, poor wound healing, and an increased risk of morbidity and mortality. LF’s doctors contact you, the clinical pharmacist, for help managing her hyperglycemia. LF has a past medical history significant for hypertension, hyperlipidemia, and asthma, for which she is prescribed hydrochlorothiazide, atorvastatin, and a corticosteroid inhaler (fluticasone).

What is the most appropriate way to manage LF’s hyperglycemia?